Thursday, July 16, 2009

Suicidal Ideation and SSRI's

In this letter the writer expresses concern regarding her sister's welfare. She worries that the SSRI antidepressant she is taking is putting her sister at risk for self-harm or otherwise interfering with her quality of life. Some concerns are raised here and some myths are dispelled.


Back when I was in the worst part of my depression/anxiety/panic disorder, I was prescribed heavy doses of Zoloft and Buspar (maximum allowable amounts). While on the meds I felt nothing, I mean literally nothing-not happy, not sad, not anything. Which I suppose was better than the depression/panic/anxiety. However, there was a feeling I had--and my sister who recently began going through the end stages of menopause (at only 46 years old) and who was also prescribed Zoloft for at least a year has also recently experienced. That is something I call "passive suicidal feelings". Not wanting to actually take action to end your life, not actively looking for ways to do it either, just a feeling of "well if a bus hit me and killed me, that would be okay" (but again, not looking for that bus, just hoping a random act would happen).

Is that normal or is it something that the medical field has heard of? I thought I was unique/unusual many years ago but my sister recently reported those same feelings and happened to be taking the same meds so it made me think there's got to be a connection (either medically or by family?)



According to the DSM-IV, passive suicidal ideation is the lowest form and least lethal of suicidal conditions on a wide spectrum of intent. Although there is no immediate compulsion to act out these self-destructive feelings, it is reason for concern because it could easily advance into more active forms of suicide and interfere with her overall happiness and satisfaction.

There is valid widespread study supporting the association between SSRI (e.g Zoloft) class medications and suicidal preoccupation. In referencing the Journal of Family Medicine, this risk is greatest in the 1st 9 days of trial. The cause is thought to be from general agitation and akethesia, a general feeling of internal turmoil and unrest. This side effect is more generally found in typical antipsychotic medications, less in atypical antipsychotic medications and to a much lesser extent in SSRI's. But it does rarely occur. Despite this phenomena, a study by Kahn (2000), reveals less risk of suicide for subjects on SSRI's than those taking a placebo or no medication at all.

A common characteristic of depression is inhibition, the repression of uncomfortable thought and a reluctance to take action. When this symptom is lifted due to the change in brain chemistry at the beginning of an SSRI trial, thoughts of self-harm and worthlessness that were once repressed may surface into conscious thought. So varying forms of SI sometimes arise early in the trial of the medication. When the veil of depression is temporarily lifted, a reassessment of self generally occurs and if negative thoughts of self are allowed to flourish, they may not subside as the medication trial continues.

During the trial of the SSRI, the full efficacy of the drug can be realized in 10-14 days. This is a time of great opportunity for the client. With a general lessening of the feelings of psychogenic pain and dread, comes an opportunity to step back from the shroud of depression and identify the root cause of the thoughts and feelings that have contributed to the depression.

This is why it is so important to engage in talk therapy at this point. Several studies point to the importance of combination therapy in treating depression (for instance see Glass, JAMA. 2004;292:807-820, 861-863). The combination of cognitive-behavioral talk therapy and an SSRI medication have been consistently found to be more effective than the sole use of either intervention. The therapist can identify long held negative schema and thinking errors the client has held and assist in challenging and refuting them and help the client replace them with more measured, healthier and positive thought.

In the case of your sister, the onset of menopause may be of minor consideration. Doctors frequently prescribe antidepressants as an off-label treatment for menopause. The more recently developed SNRI's (serotonin and norepinephrine reuptake inhibitors) have got allot of attention in treating menopausal symptoms. Along with serotonin, norepinephrine reuptake is also inhibited. Norepinephrine is a neurotransmitter and stress hormone that also effects the way the body responds to and regulates temperature. It has been found helpful in regulating both mood and minimizing "hot flashes."

So perhaps a reevaluation of the prescribed antidepressant is necessary. More so, the question to be asked is has your sister ever received CB talk therapy in conjunction with the medication? If so, did she connect with the therapist and follow through with the treatment? The opportunity to examine her inner thoughts that were initially the cause for the depression and eliminate them still exist. She should seek out a therapist, one that fits her personality and disposition.

No comments: